ESPNPulisic staying in Milan reflects his club career: Good, but not quite greatESPN DeportesDoncic-Lendeborg 2, qué debes saber de Lakers vs. WarriorsThe Jerusalem PostHerzog can secure his presidential legacy by bringing Netanyahu and Eisenkot together - opinionDaily MaverickIN THE DOCK: Feroz Khan and Andrea Johnson charged for allegedly trying to shield Khan from prosecutionInquirerDocuments vs VP in impeachment trial came from her camp, says prosecZDF heuteAktuelle Pressemitteilungen des ZDFWirtualna PolskaZamieszanie przed TK. Kaczyński wzywa prezydentaVarietyVariety’s Doc Dreams Live Returns to New York for Third YearGuardian SportIraola tempers Liverpool title talk, Maresca says Donnarumma is droppable, and more – football liveInteria"Zamach na Trybunał Konstytucyjny". Kaczyński reaguje na działania policjiSudinfo« Elle voulait simplement soulager son mal de dos » : Lily meurt après avoir reçu de la morphine d’un… retraité de 83 ans, sa mère est révoltée !DeadlineHolt McCallany Serial Killer Thriller ‘Paradise Disturbed’ Heads To AFM With Stoic, First Look Image
The Daily Newsstand · Free, Always
Friday, October 30, 2026

154 Katsina students discharged after hospitalisation, cause remains unclear

Translate

All 154 students who fell ill after receiving medication at Government Science Secondary School (Boarding), Batagarawa, Katsina State, have been discharged from hospital, police said.

No deaths were recorded, but the cause of the incident has yet to be publicly established.

The students developed symptoms after receiving praziquantel tablets during a bilharzia treatment exercise on Monday, 26 October.

In a statement dated Wednesday, 28 October, Katsina State Police Command spokesperson, Abubakar Aliyu, said the remaining 25 students receiving medical care had recovered and been discharged.

“For the avoidance of doubt, all one hundred and fifty-four (154) students who exhibited symptoms of adverse drug reaction following the administration of Praziquantel tablets and were subsequently evacuated to hospital facilities have now been fully discharged,” Mr Aliyu said.

The Commissioner of Police, Ali Fage, thanked residents for their cooperation and urged them to disregard unverified reports about the incident.

PT WHATSAPP CHANNEL

Dangote Refinery AD

The announcement followed an earlier disclosure by the state government that it had constituted a committee to investigate the incident.

What happened at the school

The medication exercise was conducted by primary healthcare authorities in collaboration with Batagarawa Local Government Area.

According to The Sun, more than 700 students received the medication in two batches.

The first exercise reportedly took place on 24 October, with no reported complications. During the second exercise on 26 October, students developed symptoms including vomiting, abdominal discomfort and dizziness.

Some were taken to Ahmadi Rimi Specialist Hospital and Turai Yar’Adua Maternal and Child Hospital in Katsina.

In an earlier report, Channels Television quoted the Medical Director of Ahmadi Rimi Specialist Hospital, Auwal Sani, as saying some students arrived unconscious but responded to treatment.

Mr Sani said the students’ heights were measured to determine the number of tablets administered, a method commonly used in mass praziquantel treatment programmes as a practical alternative to weighing each recipient.

Two affected students, Abubakar Muhammad and Hassan Muhammad, told Channels Television that the number of tablets administered varied, with some receiving one, two or three.

Initial reports indicated that 64 students had been hospitalised. Subsequent police updates put the total number of affected students who received medical attention at 154.

The available statements do not explain the difference between the initial figure and the final count.

Government examines possible cause

The Katsina State Commissioner for Health, Musa Adamu Funtua, said preliminary enquiries suggested that the timing of meals before medication might have contributed to the reactions.

Speaking to Channels Television on 28 October, Mr Funtua said there might have been a gap between the students’ breakfast and when the tablets were administered.

He disclosed that the state government had constituted a committee to investigate the incident.

The commissioner’s explanation remains a preliminary possibility rather than an established finding.

As of Friday, 30 October, no publicly available findings from the committee had been identified.

What health guidance says

Praziquantel is recommended by the World Health Organisation (WHO) for treating schistosomiasis, commonly known as bilharzia, a parasitic disease transmitted through contact with contaminated freshwater.

READ ALSO: Gunmen kill Islamic cleric Sheikh Masussuka in Katsina

The WHO recommends preventive treatment with praziquantel for populations at risk, particularly school-aged children in areas where the disease is endemic.

The medicine is widely used in mass treatment programmes, although adverse effects such as abdominal pain, nausea, vomiting and dizziness can occur.

WHO treatment guidance recommends administering praziquantel with food to help reduce adverse effects.

However, the known side effects of the medicine do not explain the reactions reported at Batagarawa.

The government has not disclosed whether its investigation identified any differences in feeding arrangements, medication administration or medical supervision between the two treatment exercises.

View the original on Premium Times →

KioskNews shows a cleaned-up reading view extracted from the publisher’s page — the original always lives on their site, not ours.